Colorado, 2019

Hail in Colorado, August 23, 2019

August 23, 2019 · NWS BOU · 5 events in 3 counties and zones

5 inches in diameter, over portions of Adams, Arapahoe and Weld counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail, from 1 to 2.5 inches in diameter, over portions of Adams, Arapahoe and Weld counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 23, 1:34 PM MST, 36 minutes earlier.

Area forecast discussion, Aug 23, 1:34 PM MST, 36 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
234 PM MDT Fri Aug 23 2019

.SHORT TERM...(This evening through Saturday)
Issued at 212 PM MDT Fri Aug 23 2019

So far very little convection has developed this afternoon due to
the swath of mid/high level moisture which has been over the
areas for much of the day. PW values are under a half inch over
the Front Range while dewpoints are generally in the 40s. As
expected any severe threat will be east of the urban corridor
given the low level dryness and only expect gusty winds with the
weaker showers. Further east, first hints of stronger convection
beginning to fire up along a boundary across Central Elbert county
and deeper moisture ahead of it and stretching across much of far
northeast Colorado. LAPS/ACARS data indicating ML CAPE values
from 1500-2500j/kg and decent southeast low level flow. Overall
target area for severe has not changed since this morning and will
continue to target the northeast plains through this evening.
Severe thunderstorm watch just getting ready to be issued for the
plains through this evening.

The upper trof will sweep across northern Colorado tonight and be
replaced with a more subsident and drier airmass on Saturday. Most
of the county warning area will be thunderstorm free with the
exception of the far eastern border area with Kansas with some
residual low level moisture hanging on. This might even be a
stretch but will leaving in low pops. Main concern will be
elevated fire conditions (see discussion below).

.LONG TERM...(Saturday night through Friday)
Issued at 212 PM MDT Fri Aug 23 2019

The long term period will trend from hot to cooler as northwest
flow aloft and lower heights dominate the central Rockies and a
series of cool surface surges from Canada move into northeast
Colorado. Highest risk for critical fire weather conditions is
still expected on Sunday over the western portion for the
Cheyenne ridge and far northern mtns and foothills and high parks.
Overall, no significant changes from the previous forecasts in
the extended, mainly just dialing in timing of a series of mostly
dry cool fronts.

By Saturday evening, strong synoptic scale subsidence and dryer
air behind an exiting shortwave trough over the central US plains
will begin to take the moisture content over the entire column
significantly lower than what we've seen the past few days and
weeks. Low-end ML CAPES Saturday evening should exist over the
far eastern plains and eastern Palmer, so will expect some storm
coverage near the CO/KS border, but ending before midnight.

Forecast soundings by Sunday morning indicate precipitable water
content in the 0.45 to 0.55 inch range with fairly strong mid-
level stability all day. As a lee trough develops over the
eastern plains by midday Sunday, 700mb level winds increase to
the 25-35 mph range during the afternoon, which would bring some
localized gusts up to 25-35 mph range over the higher Medicine
Bow range, High Parks and along the western portion of the
Cheyenne ridge. With 6-8 hours of relative humidities in the mid-
teens Sunday afternoon along with increased winds speeds and
favorable fuel status, will issue a Fire Weather Watch at this
time for these elevated locations.

Lurking to the north late Sunday evening will be the first of
three cool fronts expected for the northeast CO this upcoming
week. This first surge will enter the plains near 12z Monday and
is expected to be mainly a cooler-temperature wind shift. The
NAM12 indicates meager CAPES along the Palmer and southern Urban
Corridor by Monday afternoon, however with dry subsident flow
aloft and limited surface moisture, will expect only gusty
isolated afternoon storm coverage. Main thing this surge will do
is bring temps down 10-15 degF from Sunday as highs only peak in
the lower to mid 80s for much of the lower elevations. Can't rule
out some low level clouds overnight Monday into early Tuesday as
soundings indicate some low level moisture trapped in the boundary
layer. With a bit more moisture indicated in the lower levels
Tuesday will keep isolated afternoon shower and storm coverage in
place through the evening. Synoptically, not much change takes
place from Monday into Tuesday as dry moderate to strong northwest
flow aloft persists. Will expect a slight increase in high temps
for Tuesday under mostly sunny to partly cloudy skies as temps top
out near seasonal averages.

As Tropical Storm Ivo moves northwestward out the Baja region and
out into the E Pacific, this eventually allows for better
organization of a stagnant southern US/subtropical ridge to begin
re-development late Tuesday into Wednesday. This ridge should
remain somewhat established into next weekend over the southwest
US. By Tuesday evening into Wednesday, due to the persistent
strong and dry northwesterly flow aloft over the northern US
Rockies and lower mid-level heights, near seasonal temps are
expected to persist. A weak disturbance in this northwest flow
over the northern plains states will send southward the second in
a series of weak cool surges on to the high plains. This surge
will enter onto the NE CO plains midday Wednesday. This should
bring temps a few degrees lower again with highs in the lower to
mid 80s. As the flow aloft weakens due to the influence of the
building subtropical ridge, a bit deeper moisture will be drawn
northward into the central Rockies by Wednesday afternoon. With
cooler surface temps and while under an environment of synoptic
subsidence, only isolated PoPs are expected.

For Thursday and Friday, the upper ridge remains established over
the desert southwest and northern Mexico with weak northwesterly
flow aloft over the CO. The GFS and Canadian hint at the third
weak surface surge moving into onto eastern plains late Thursday
into early Friday. With a slight increase in mid and upper level
moisture over the Rockies, will expect scattered afternoon shower
and storm coverage to return both afternoon with temps holding
near to slightly below seasonal average.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 212 PM MDT Fri Aug 23 2019

Colliding boundaries look inevitable from Elbert to KDEN with
potential for additional storms east of the urban corridor. Still
moisture not all that great so not expecting any explosive
development. Will be downplaying the TS threat but keep a chance for
gusty outflow winds with weak showers through the rest of the
afternoon. Clearing skies overnight with a drier airmass in place on
Saturday with no chance for thunderstorms on Saturday afternoon.

&&

.FIRE WEATHER...
Issued at 212 PM MDT Fri Aug 23 2019

Elevated fire concerns for Saturday afternoon with drying airmass
and some gusty winds. Overall threat is marginal as wind gusts
generally in the 10-20 mph range over mountain valleys and not
expecting many gusts beyond 25 mph for an extended period of time.
Will not have any fire hilites for Saturday and leading the way for
a higher threat of fire danger on Sunday.

Critical fire weather conditions are expected to develop for
Sunday afternoon. A ridge of dry and stable high pressure will
develop over the central Rockies this weekend along with a
tighter pressure gradient expected to develop in the lower and mid
levels of the atmosphere Sunday and a lee trough across the
eastern plains. This will allow for the combination of warmer
temperatures, low relative humidities and gusty northwest winds
over the favored elevated locations during the afternoon hours
Sunday. The main areas set for elevated fire conditions will be
the far northern mountains, high parks and Cheyenne Ridge. A Fire
Weather Watch has been issued for these locations Sunday
afternoon from 17z to 02z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Sunday morning through Sunday evening
for COZ211-213>215-238-242.

&&

SHORT TERM...Entrekin
LONG TERM...Fredin
AVIATION...Entrekin
FIRE WEATHER...Fredin
Hazardous weather outlook, Aug 23, 10:29 AM MST, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1129 AM MDT Fri Aug 23 2019

COZ030>051-241730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1129 AM MDT Fri Aug 23 2019

...SLIGHT CHANCE FOR SEVERE STORMS OVER THE NORTHEAST PLAINS...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will develop in the mountains
around noon today, especially along and east of the Continental
Divide. They will spread eastward onto the plains and increase in
coverage through the afternoon and evening hours. Some of the
storms could become severe, especially east of a line from Limon
to Greeley.  Expect hail over one inch in diameter, wind gusts to
60 mph and even a possible weak tornado.

Further west towards the Interstate 70 corridor and foothills,
the main threat with the storms will be strong wind gusts. The
storms will be ending from west to east during the early evening
hours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Saturday and Sunday will be hot and dry with elevated fire danger
especially over the mountains where it will become windy on Sunday.
Some cooling is expected for early next week with a return of
isolated thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across the northeast plains of
Colorado after 2 pm.

The radar

The Denver radar (KFTG), 21 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Arapahoe

When
August 23, 2:10 PM MST
Where
Arapahoe County, 4.83 mi W of Byers
Measured
2.5 in hail
Reported by
Public
Coordinates
39.730, -104.310

Hail, Adams

When
August 23, 2:21 PM MST
Where
Adams County, 1.27 mi ENE of Bennett
Measured
1.75 in hail
Reported by
Public
Coordinates
39.760, -104.410

Hail, Adams

When
August 23, 2:24 PM MST
Where
Adams County, 3.26 mi ESE of Bennett
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.740, -104.370

Hail, Weld

When
August 23, 4:52 PM MST
Where
Weld County, 2.1 mi W of Ault
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.580, -104.760

Hail, Weld

When
August 23, 4:52 PM MST
Where
Weld County, 0.87 mi NW of Ault
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.590, -104.730

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841586, 841587, 841589, 841590, 841591.